Dec. 14, 2010— -- After reviewing reports on 31 overdoses of the prescription cough medication benzonatate (Tessalon) -- including the deaths of five toddlers -- the FDA said it was beefing up the drug's label warnings and urging parents to keep it out of reach of children.
The product is sold in colored gelcaps with a "candy-like" appearance, the agency indicated in a press release.
"Benzonatate should be kept in a child-resistant container and stored out of reach of children," said Carol Holquist, director of the agency's Division of Medication Error Prevention and Analysis. "The FDA encourages healthcare professionals to talk with their patients and those caring for children about the risk of accidental ingestion or overdose."
Read this story on www.medpagetoday.com.
The product will remain on the market, but new label information will be added about risks of accidental ingestion resulting in overdose and death in children younger than 10.
Benzonatate was approved in 1958 for treatment of coughs in patients 10 and older. It is available in 100- and 200-mg dosage forms.
An FDA review of adverse event reports disclosed 31 cases of overdose in children and adults, ranging in age from 1 to 66. The overdoses involved as many as 30 gelcaps and as few as one.
Most of these appeared deliberate. However, seven were ruled accidental, all of which occurred in children younger than 10.
Five of these -- all involving children younger than two -- ended in death.
Cardiac arrest, coma, and convulsions were common in the overdose cases.
Overdose Had Sudden Consequences
In six cases where the event report included information on time course of events, the FDA said, symptoms developed within an hour of ingestion, much faster in some cases.
The agency recommended that healthcare professionals prescribe the minimum number of capsules needed to treat an episode.
Providers should also advise parents to keep the capsules in childproof containers out of reach of children, the FDA said.